Michigan, 2016

Winter Storm in Michigan, February 2 to 3, 2016

February 2 to 3, 2016 · NWS APX · 1 event in 1 county or zone

Strong low pressure moved northeast from the central plains, crossing northern lower Michigan early on the 3rd. Snow developed ahead of system, and was briefly heavy at times before switching to rain, drizzle, and freezing drizzle over many areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong low pressure moved northeast from the central plains, crossing northern lower Michigan early on the 3rd. Snow developed ahead of system, and was briefly heavy at times before switching to rain, drizzle, and freezing drizzle over many areas. In addition, east winds of 20 to 30 mph produced considerable blowing and drifting snow. The heaviest snow fell in Alpena County, where 6 to 8 inches of snowfall was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 2, 12:55 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 2, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1255 PM EST TUE FEB 2 2016

.UPDATE...
ISSUED AT 1035 AM EST TUE FEB 2 2016

EARLY MORNING ANALYSIS OF THE WINTER STORM FOR LATE THIS AFTERNOON
AND TONIGHT SUGGEST A WARMER SCENARIO...WITH MORE OF THE SNOW
FALLING AS SLEET...AND LITTLE TO NO IMPACT FROM FREEZING
PRECIPITATION. LIKELY GOING TO NEED TO LOWER EXPECTED SNOWFALL
TOTALS...BUT THAT IS IN NO WAY SET IN STONE RIGHT NOW.

STILL GONNA SEE SNOW DEVELOP WHILE EASTERLY WINDS INCREASE
SIGNIFICANTLY...AND SEEMINGLY PRIOR TO MIXING WITH SLEET (MAYBE
CHANGING COMPLETELY TO SLEET?). THE GREATEST IMPACT OF THE SNOW
AND BLOWING SNOW WILL BE BETWEEN 7PM AND 10PM...GIVE OR TAKE AN
HOUR.

RAIN WILL BE MOST COMMON NEARER THE SAGINAW BAY...AND ALL AREAS
CAN EXPECTED A TRANSITION TO DRIZZLE AND FOG OVERNIGHT...THE FOG
POSSIBLY DENSE. STILL SOME LIGHT SNOW WITH DRIZZLE CONTINUING
ACROSS EASTERN UPPER.

&&

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 337 AM EST TUE FEB 2 2016

HIGH IMPACT WEATHER...A PERIOD OF MODERATE TO HEAVY SNOW MOVING IN
LATER TODAY WITH SOME BLOWING SNOW...TURNING OVER TO FREEZING
DRIZZLE AND DRIZZLE TONIGHT.

..HERE COMES THE STORM...

ON THE LATEST SURFACE WEATHER MAP OF INTEREST...1023 MB HIGH
PRESSURE WAS OVER NORTHERN MICHIGAN WITH 994 MB LOW PRESSURE
CENTERED OVER THE OKLAHOMA PANHANDLE. SATELLITE IMAGERY INDICATED
THAT ALMOST ALL OF THE LOW CLOUD COVER OVER NORTHERN LOWER HAD
DISSIPATED BUT EASTERN UPPER STILL HAD MOSTLY CLOUDY CONDITIONS. THE
MAIN NEAR TERM FORECAST CONCERNS REVOLVE AROUND THE DETAILS OF THE
STORM TO IMPACT THE REGION...INCLUDING THE TIMING...PRECIPITATION
TYPE AND SNOW AMOUNTS JUST TO NAME A FEW.

THIS MORNING...CALM BEFORE THE STORM REALLY WITH NOT A WHOLE LOT TO
TALK ABOUT THROUGH MUCH IF NOT ALL OF THE MORNING HOURS. THE MAIN
ISSUE EARLY ON IS WHETHER LOW CLOUDS WILL MOVE BACK INTO THE REGION.
OVERALL DO NOT THINK THEY WILL (EXCEPT FOR ACROSS EASTERN UPPER).
HOWEVER...MID/UPPER LEVEL CLOUDS WILL BEGIN TO THICKEN AND INCREASE
OUT AHEAD OF OUR SYSTEM APPROACHING FROM THE SOUTHWEST.

THIS AFTERNOON INTO TONIGHT...MODELS HAVE SLOWED DOWN THE TIMING OF
INCOMING PRECIPITATION. THEREFORE...HAVE DELAYED HEADLINES TO START
AT 21Z INSTEAD OF 18Z...AS JUST ABOUT ALL MODEL GUIDANCE KEEPS IT
DRY THROUGH THAT TIME. SO WITH STRONG WAA/ISENTROPIC ASCENT (AND
FRONTOGENETICAL FORCING) DUE IN LATE IN THE DAY THROUGH THE EVENING
HOURS...A SHORT LIVED BUT IMPRESSIVE THUMP OF SNOW IS ANTICIPATED
WITH SNOWFALL RATES PUSHING 1+ INCHES PER HOUR. MODEL SOUNDING DO
SHOW AN IMPRESSIVE WARM NOSE DEVELOPING AS WELL SO HAVE ADDED IN
SLEET TO THE FORECAST ACROSS ROUGHLY THE SOUTHERN 2/3 OF THE
FORECAST AREA. WARM AIR EVEN MAKES IT DOWN TO THE SURFACE ACROSS
SOUTHEAST ZONES SO A CHANGE OVER TO ALL RAIN IS EXPECTED DOWN THAT
WAY. THERE COULD BE A PERIOD OF BLOWING SNOW AS WELL...WITH EASTERLY
WINDS PICKING UP AND BECOMING GUSTY DURING THE LATE AFTERNOON AND
EARLY EVENING. WITH THE SURFACE LOW TRACKING PRETTY MUCH
OVERHEAD...THE MID LEVEL DRY SLOT SHOULD SHUT OFF PRECIPITATION
LATER IN THE EVENING AND OVERNIGHT (WITH SNOW CONTINUING THE LONGEST
ACROSS EASTERN UPPER). SNOWFALL AMOUNTS WILL RANGE FROM AN INCH OR
TWO SOUTHEAST TO GENERALLY 2 TO 4 INCHES ACROSS THE REMAINDER OF
NORTHERN LOWER (LOWERED SLIGHTLY DUE TO ANTICIPATED SLEET)...EXCEPT
FOR ABOUT 5 INCHES ACROSS THE TIP OF THE MITT. EASTERN UPPER LOOKS
LIKE IT WILL GENERALLY RECEIVE BETWEEN 5 AND 7 INCHES OF SNOW THROUGH
THE OVERNIGHT. HAVE ADDED IN A FEW MORE COUNTIES INTO THE WINTER
WEATHER ADVISORY (SAVE FOR THE FAR SOUTHEAST) AS THE SNOW IS
EXPECTED TO BE HEAVY AND WET WITH LIMITED VISIBILITIES FOR A FEW
HOURS YIELDING HAZARDOUS DRIVING CONDITIONS.

&&

.SHORT TERM...(WEDNESDAY THROUGH THURSDAY NIGHT)
ISSUED AT 337 AM EST TUE FEB 2 2016

HIGH IMPACT WEATHER POTENTIAL: LOW CONFIDENCE IN AREAS OF FREEZING
DRIZZLE OVER PARTS OF INTERIOR NORTHERN LOWER AND PARTS OF EASTERN
UPPER EARLY WEDNESDAY MORNING.  ADDITIONAL /GENERALLY LIGHT/ SNOW
ACCUMULATIONS OVER THE NEXT SEVERAL DAYS MAINLY IN FAVORED LAKE
EFFECT AREAS.

MUCH OF NORTHERN MICHIGAN FIRMLY IN THE DRY SLOT WEDNESDAY MORNING
AS SURFACE LOW MOVES ALMOST DIRECTLY OVERHEAD. FORECAST SOUNDINGS
SHOW SHALLOW MOISTURE /SUB 4K/ BUT LITTLE IN THE WAY OF
FORCING...LIKELY RESULTING IN AREAS OF DRIZZLE AND FOG. SFC
TEMPERATURES GENERALLY NEAR OR SLIGHTLY ABOVE FREEZING MUCH OF
NORTHERN LOWER...SO DON/T THINK FREEZING DRIZZLE WILL BE A BIG
PROBLEM.  COULD BE A LITTLE IN THE HIGHER TERRAIN.  SLIGHTLY DEEPER
MOISTURE ACROSS EASTERN UPPER WHERE SOME LIGHT SNOW WILL BE
ONGOING...AS WELL AS SOME AREAS OF FREEZING DRIZZLE POSSIBLE
/ESPECIALLY PARTS OF MACKINAC COUNTY/.  DEFORMATION AXIS WITH LIGHT
PRECIPITATION WILL SWING ACROSS EASTERN UPPER/NORTHWEST LOWER
WEDNESDAY AFTERNOON...WEAKENING AS IT MOVES EAST. LIGHT RAIN/SNOW
INITIALLY WILL TRANSITION TO LIGHT SNOW DURING THE AFTERNOON AS
COOLER AIR GRADUALLY WORKS BACK INTO THE AREA.  MINIMAL SNOW
ACCUMULATIONS.  SOME ROADS WILL POSSIBLY BECOME SLICK BY LATER IN
THE DAY AS TEMPS FALL BELOW FREEZING AND ANY PUDDLES/WATER ON
PARKING LOTS/SIDE ROADS FREEZES.

FINALLY ENOUGH COLD AIR WEDNESDAY NIGHT INTO THURSDAY TO PROMPT A
LAKE RESPONSE WITH WEST/NORTHWEST FLOW LAKE EFFECT SNOWSHOWERS.
ACTIVITY POSSIBLY ENHANCED FOR A TIME ON THURSDAY BY NEXT UPSTREAM
SHORTWAVE.  INVERSION HEIGHTS OF 7-8K AND MOISTURE/FORCING EXTENDING
THROUGH THE DGZ POINT TOWARD AT LEAST SOME LIGHT SNOW
ACCUMULATIONS...ALTHOUGH THE WINDOW OF MOST FAVORABLE LAKE
PARAMETERS IS FAIRLY NARROW AND LOW LEVEL WINDS BACK WITH TIME
AHEAD OF APPROACHING SHORTWAVE.

&&

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 337 AM EST TUE FEB 2 2016

ACTIVE WEATHER CONTINUES THROUGH THE WEEKEND WITH ADDITIONAL
SHORTWAVES BRINGING SOME LIGHT SYNOPTIC SNOWS AND LAKE EFFECT
DOWNWIND OF LAKE MICHIGAN/SUPERIOR.

THE ARCTIC OSCILLATION TURNS NEGATIVE EARLY NEXT WEEK...WITH WESTERN
RIDGING DISLODGING A PIECE OF THE POLAR VORTEX AND SENDING IT TOWARD
THE GREAT LAKES.  THIS SCENARIO COULD RESULT IN AN EXTENDED PERIOD
OF LAKE EFFECT SNOWS WITH NUMEROUS SHORTWAVE PINWHEELING AROUND THE
UPPER LOW /ALTHOUGH CLOUD MICRO-PHYSICS MAY BEGIN TO WORK AGAINST
BIG SNOW ACCUMULATIONS WITH INCREASINGLY COLD AIR/.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1248 PM EST TUE FEB 2 2016

...NASTY...MIXED WINTRY PRECIPITATION DEVELOPING WITH GUSTY
EASTERLY WINDS DEVELOPING THROUGH EVENING...

STRONG LOW PRESSURE WILL WORK INTO NRN LOWER MICHIGAN OVERNIGHT.
AHEAD OF THIS FEATURE...SNOW WILL DEVELOP AROUND 21Z IN THE GTV
BAY REGION...AND QUICKLY DEVELOP/EXPAND NORTHEAST BY 00Z. VERY
GUSTY EASTERLY WINDS WILL ARRIVE WITH THE SNOW AND RESULT IN A
PERIOD OF BLOWING SNOW WITH MODERATE SNOWFALL RATES 1-2" PER HOUR.
SLEET MIXES IN PRETTY QUICKLY...WITH DEEP MOISTURE STRIPPED OUT
ALOFT 03Z/07Z FROM SOUTH TO NORTH. THIS WILL CHANGE PRECIPITATION
OVER FROM A MESSY SNOW/SLEET/POSSIBLE RAIN...TO PERIODS OF DRIZZLE
AND THE DEVELOPMENT OF FOG....WHICH WILL CONTINUE THROUGH MUCH OF
THE NIGHT...AND LIKELY WEDNESDAY MORNING.

SNOWFALL TOTALS...DIFFICULT...THINKING LOWER AT MBL/TVC OF 1-3
INCHES. 3 TO 5 INCHES ACROSS APN/PLN.

WINDS DROP OFF THROUGH THE NIGHT AND BECOME LIGHT AND VARIABLE AS
THE LOW CROSSES OVER US LATE TONIGHT/WEDNESDAY MORNING.

&&

.MARINE...
ISSUED AT 337 AM EST TUE FEB 2 2016

WINDS WILL BE LIGHT THROUGH THIS MORNING...BEFORE STRONG
LOW PRESSURE BRINGS A TIGHT EASTERLY GRADIENT INTO THE GREAT LAKES
THIS AFTERNOON INTO TONIGHT. SOLID ADVISORY WINDS EVERYWHERE...WITH
LOW END GALES EXPECTED IN THE NEARSHORES SURROUNDING THE STRAITS.
WINDS EXPECTED TO DROP BELOW ADVISORY LEVELS BY WEDNESDAY
MORNING...ONLY TO RAMP BACK UP INTO ADVISORY LEVELS OVER MANY
NEARSHORE WATERS WEDNESDAY AFTERNOON THROUGH EVENING.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     WEDNESDAY FOR MIZ018-020>035.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
     WEDNESDAY FOR MIZ008-015.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST
     WEDNESDAY FOR MIZ016-017-019.

LH...SMALL CRAFT ADVISORY UNTIL 1 AM EST WEDNESDAY FOR LHZ349.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO 5 AM EST WEDNESDAY FOR
     LHZ345>348.

LM...SMALL CRAFT ADVISORY UNTIL 1 AM EST WEDNESDAY FOR LMZ323-344>346.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY FOR
     LMZ341-342.

LS...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR LSZ321-322.

&&

UPDATE...DICKSON
NEAR TERM...SULLIVAN
SHORT TERM...KEYSOR
LONG TERM...KEYSOR
AVIATION...DICKSON
MARINE...SULLIVAN
Hazardous weather outlook, Feb 2, 4:23 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EST TUE FEB 2 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-030930-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
423 AM EST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WILL IMPACT NORTHERN MICHIGAN LATER THIS AFTERNOON
THROUGH TONIGHT WITH SNOW AND BLOWING SNOW...AND A PERIOD OF
FREEZING DRIZZLE FOR SOME LOCATIONS. THE HEAVIEST SNOW IS EXPECTED
ACROSS EASTERN UPPER MICHIGAN AND FAR NORTHWEST LOWER WHERE
SNOWFALL RATES WILL LIKELY EXCEED AN INCH PER HOUR AT TIMES. SEE
ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SNOW AND LAKE EFFECT SNOW WILL CONTINUE THROUGH THE
REMAINDER OF THE WORK WEEK RIGHT INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

DURING THE UPCOMING WINTER STORM...SPOTTERS ARE ENCOURAGED TO
REPORT SNOW OR ICE ACCUMULATIONS. REPORTS MAY BE MADE IN ANY OF
THESE THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

AJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Alpena

When
February 2, 1:00 PM EST to February 3, 12:30 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621905.